Medically unexplained syncope: Relationship to psychiatric illness
The purpose of this article is to review the literature and present new data concerning the relationship between psychiatric disorders and unexplained syncope. Several case series are presented of patients with syncope in whom psychiatric structured interviews were undertaken, tilt-table (physiologic) testing was performed, and health-related quality of life was measured. Patients seen in a syncope specialty clinic underwent structured psychiatric interviews in addition to in-depth medical evaluations. Tilt-table testing was performed on a separate series of patients to determine susceptibility to syncope during the orthostatic challenge of head-up tilt; in some cases, tilt studies included simultaneous electroencephalographic (EEG) monitoring and cerebral blood flow measurements. Formal functional status assessment was carried out using the Sickness Impact Profile, the Symptom Check List 90, and the Medical Outcomes Study Short-Form 36. Psychiatric disorders (in particular, panic disorders and major depression) were a common cause of syncope (24-31% of syncope patients). Tilt table studies showed several physiologic profiles in syncope: (a) a typical vasovagal (hypotension-bradycardia) response, (b) a "psychosomatic" response (fainting with normal vital signs), and (c) a gradual decline in blood pressure (dysautonomic response). EEG and cerebral blood flow measurements in three patients with the psychosomatic response to tilt were normal during fainting. Functional status measurements showed serious impairment in two series of syncope patients. Conclusions were as follows: (a) Psychiatric disorders are common in syncope, (b) Tilt-table methodology may elucidate underlying mechanisms of syncope in these subjects. (c) Syncope can seriously disrupt a patient's life and result in important psychosocial sequelae. (d) There is an intimate relationship between unexplained syncope and psychiatric illness, mandating a combined medical and psychiatric approach to such patients.
Linzer, M; Varia, I; Pontinen, M; Divine, GW; Grubb, BP; III, NAME
American Journal of Medicine
Volume / Issue
Start / End Page